Missouri, 2002

Damaging Wind in Missouri, July 3, 2002

July 3, 2002 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 3, 1:40 AM CST, 11 hours 20 minutes earlier.

Area forecast discussion, Jul 3, 1:40 AM CST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
240 AM CDT WED JUL 3 2002

MAIN FORECAST CHALLENGES DEAL WITH HOW TO HANDLE CONTINUING HEAT
WAVE IN STL AND PCPN CHANCES AS WE ENTER THE HOLIDAY. FORECAST HAS
NOT BEEN STRAIGHT FORWARD AS IT MIGHT BE WITH A STRONG UPR RIDGE AS
SCT SHRA/TSRA DEVELOP IN UNSTABLE ATMOS NEAR SHEAR AXIS OVR PLAINS.
NR ZONAL FLOW OVR SRN CANADA ATTM IS FORECAST TO AMPLIFY BY THE END
OF THE WEEK KEEPING STAGNANT WX PATTERN IN PLACE. OVERALL PREFER THE
ETAS MASS FIELD INITIALIZATION AND CONTINUITY SO WILL LEAN TOWARD
IT THIS PACKAGE.

HEAT INDICES HAVE REMAINED CLOSE TO ADV CRITERIA IN THE CITY OF STL
SINCE THE WEEKEND.  THINK TODAY WILL BE NO DIFFERENT THO MODELS HAVE
SFC DEWPOINTS SLIGHTLY HIGHER TODAY.  HOWEVER...MODELS ARE ALSO
INDICATING THAT EXTENSIVE HIGH CLOUDS ALONG THE MS RVR AND W ATTM
WILL REMAIN OVR REGION.  THIS SHUD KEEP TEMPS DOWN A DEGREE OR TWO
SO WILL CONT TO HOLD OFF ON ADV BUT MENTION NR 100 IN THE STL
GROUPING.

SCT SHRA/TSRA REMAIN A RISK THE NEXT TWO DAYS AS ATMOS REMAINS
UNSTABLE WITH A SMALL AMOUNT OF CINH.  THINK BEST CHCS FOR PCPN
TODAY WILL REMAIN IN THE UIN GROUPING AS MINOR SHEAR AXIS ASSOCIATED
WITH VORT LOBE OVR SD MOMENT MOVE EWD.  AVN/ETA ARE BRINGING A
BACKDOOR FRONT DOWN INTO MO/IL THU NITE AND FRI WHICH MAY BE
OVERDONE CONSIDERING STRENGTH OF RIDGE.  WILL GO AHEAD AND INTRODUCE
CHC POPS ACCORDINGLY THU AND FRI...BUT WILL NOT GO AS HIGH AS MOS
GUIDANCE.

MOS TEMP GUIDANCE IS IN GOOD AGREEMENT AND WILL FOLLOW.

.STL...NONE

BRITT

In the hours before

Special weather statement, Jul 3, 11:30 AM CST, 1 hour 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT WED JUL 3 2002

HAZARDS THROUGH TONIGHT...
WARM AND HUMID CONDITIONS CAN BE EXPECTED ACROSS THE REGION AGAIN
THIS AFTERNOON THROUGH THE 4TH..  HEAT INDICES WILL APPROACH 100
DEGREES THIS AFTERNOON AND PERHAPS AGAIN ON THURSDAY IN THE ST.
LOUIS METROPOLITAN AREA.  SCATTERED THUNDERSTORMS WILL ONLY PROVIDE
LIMITED RELIEF FROM THE HEAT.  WHILE THESE STORMS MAY PRODUCE BRIEF
DOWNPOURS...THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

DISCUSSION...
HIGH PRESSURE CONTINUES TO DOMINATE THE WEATHER OVER THE MIDDLE
MISSISSIPPI VALLEY.  THE WARM AND HUMID CONDITIONS OVER THE REGION
WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE AGAIN THIS AFTERNOON
AND AGAIN TOMORROW.  SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE AFTERNOON AND EARLY EVENING HOURS BOTH DAYS.

THE OUTLOOK FOR WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

&&

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

PEDIGO

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iron

When
July 3, 1:00 PM CST
Where
Iron County, Ironton
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
37.600, -90.633

Thunderstorm wind gusts downed some trees and power lines around Ironton. About 1800 people lost electricity from Pilot Knob to Arcadia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304651.